Thunderstorm Wind, Valley
- When
- August 23, 5:30 PM MST
- Where
- Valley County, 3.07 mi ESE of Larslan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 48.550, -106.190
A NWS Employee estimated 60 mph thunderstorm wind gusts.
Strong to severe storms formed out ahead of an approaching cold front moving in from western Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Strong to severe storms formed out ahead of an approaching cold front moving in from western Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 23, 1:12 PM MST, 4 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 212 PM MDT Fri Aug 23 2024 .DISCUSSION... KEY MESSAGES: - SPC continues the Marginal threat for severe weather today. Biggest threat with these storms will be severe wind gusts, with a secondary threat of large hail. - Expect stronger winds than in recent memory today. Lake Wind Advisory has been issued from 6am today to 6am Saturday. - Hot temperatures Friday and Saturday. Trough and cold front Saturday afternoon will drop highs to at or just below average starting Sunday and lasting most of next week. - Another chance of afternoon showers or storms on Saturday. WEATHER PATTERN OVERVIEW: Stronger than average Pacific Trough starting to move onshore in Oregon and Washington will provide a southwesterly flow aloft over Montana the next couple days. A disturbance riding the flow this morning will bring a chance of some afternoon and evening thunderstorms as strong daytime heating destabilizes the atmosphere. This disturbance will also bring an increase in winds so a Lake Wind Advisory has been issued from this morning until Saturday morning. Another hot day is expected on Saturday but by the afternoon a cold front will move across the region which may prevent high temperatures reaching quite as high as Friday's readings. This will also bring another round of afternoon and evening storms. By Sunday the Pacific trough will move across the area and bring a significant drop in temperatures through most of the week. Daily showers or storms from daytime heating also remain a possibility. FORECAST CONFIDENCE & DEVIATIONS: Only a few of the HREF members captured the area of this morning's showers and thunderstorms. With the latest 12Z of the HREF, a few members have storms initiating out ahead of the broad area of precipitation across central Montana. The timing for this convective initiation is between 5pm and 7pm, with storms moving NNE'ward through the evening. The 19Z sounding from KGGW shows a drier near-surface environment, aiding in the severe wind gust threat this evening. High confidence on heat today and Saturday as well as drop on temperatures Sunday. Medium confidence on winds today. Low confidence on timing of showers and storms today and tomorrow and out into the extended. -Bernhart/Enriquez && .AVIATION... Updated 2000Z: FLIGHT CONDITIONS: VFR, brief MVFR in thunderstorms. PATTERN: Afternoon showers and thunderstorms initiate close to the KMLS area around 5pm and move NNE'ward through the evening, clearing NE Montana by midnight Saturday. Then expect partly cloudy skies. WINDS: In the vicinity of a thunderstorms, expect gusty and erratic wind gusts. Otherwise, background wind will be out of the SE at near 20 kts. By Saturday morning, winds will switch to be more NW'ly at 5 to 10 kts. -Enriquez && .GGW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 6 AM MDT Saturday for Central and Southeast Phillips-Central and Southern Valley-Garfield-McCone- Petroleum. && weather.gov/glasgow
Special Weather Statement
National Weather Service Glasgow MT
434 PM MDT Fri Aug 23 2024
MTZ017-023-232330-
McCone MT-Central and Southern Valley MT-
434 PM MDT Fri Aug 23 2024
...A strong thunderstorm will impact portions of east central Valley
and northwestern McCone Counties through 530 PM MDT
...
At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Frazer, or 22 miles west of Wolf Point, moving
north at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Frazer and Lustre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4801 10594 4796 10602 4794 10621 4799 10630
4850 10646 4850 10585 4822 10585
TIME...MOT...LOC 2233Z 175DEG 21KT 4818 10612
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EnriquezSpecial Weather Statement
National Weather Service Glasgow MT
524 PM MDT Fri Aug 23 2024
MTZ017-018-020-061-240030-
Northern Valley MT-Daniels MT-Western Roosevelt MT-
Central and Southern Valley MT-
524 PM MDT Fri Aug 23 2024
...A strong thunderstorm will impact portions of western Daniels,
northwestern Roosevelt and northeastern Valley Counties through 630
PM MDT
...
At 523 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Lustre, or 29 miles southeast of Opheim, moving north
at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richland, Lustre, Peerless, and West Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4826 10594 4821 10600 4817 10622 4823 10630
4900 10605 4900 10551
TIME...MOT...LOC 2323Z 193DEG 26KT 4856 10596
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
EnriquezSpecial Weather Statement
National Weather Service Glasgow MT
557 PM MDT Fri Aug 23 2024
MTZ017-061-240100-
Northern Valley MT-Central and Southern Valley MT-
557 PM MDT Fri Aug 23 2024
...A strong thunderstorm will impact portions of northeastern Valley
County through 700 PM MDT
...
At 557 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of St. Marie, or 23 miles northeast of Glasgow, moving
north at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baylor and Larslan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4836 10607 4834 10618 4836 10644 4876 10670
4876 10610
TIME...MOT...LOC 2357Z 172DEG 19KT 4844 10629
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EnriquezThe Glasgow radar (KGGW), 50 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
A NWS Employee estimated 60 mph thunderstorm wind gusts.
Public reported hail up to the size of tennis balls. Car body and windshield damage was also reported.
Public reported hail up to the size of tennis balls. Wind gusts were estimated at 60 mph. |Damage to pick-ups was also reported.
Public reported hail up to the size of quarters. Hail accumulated up to a depth of 6 inches in spots.
Public reported hail up to the size of quarters.
A trained spotter reported hail up to the size of quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200566, 1200410, 1200558, 1200559, 1200560, 1200561.